Wyoming, 2023

Tornado and Damaging Wind in Wyoming, May 18, 2023

May 18, 2023 · NWS CYS · 2 events in 2 counties and zones

A few strong to locally severe thunderstorms occurred across southeast Wyoming during the late morning and early afternoon hours on 5/18. Notable weather events included a landspout tornado northeast of Laramie, and strong thunderstorm wind gusts near the city of Pine Bluffs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A few strong to locally severe thunderstorms occurred across southeast Wyoming during the late morning and early afternoon hours on 5/18. Notable weather events included a landspout tornado northeast of Laramie, and strong thunderstorm wind gusts near the city of Pine Bluffs. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 18, 2:09 AM MST, 8 hours 19 minutes earlier.

Area forecast discussion, May 18, 2:09 AM MST, 8 hours 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
309 AM MDT Thu May 18 2023

.SHORT TERM...(Today through Saturday)
Issued at 305 AM MDT Thu May 18 2023

KCYS radar loop early this morning shows rain showers, and a few
embedded thunderstorms, developing and tracking east across
eastern Wyoming and the southern/central Nebraska Panhandle.
Surface cold front, some jet energy aloft, and residual midlevel
instability have been enough to initiate shower and thunderstorm
development through most of the night. Current observations are
indicating the cold front becoming stationary and showing signs
of drifting northward as surface winds have shifting into the
south in several locations such as Laramie and Cheyenne after
northerly winds were observed before midnight. Seeing some
enhancement on radar echoes to the north of I-80, which may be
some WAA aloft north of the cold front. Surface analysis across
the regions shows the front near Elk Mountain, extending east just
north of the I-80 corridor with northwest winds reported at Bear
Creek (northern Laramie County), but southeast winds near the
Colorado border. The position of this front/convergence boundary
will be key in thunderstorm development today through late this
evening. Otherwise, some haze and smoke from the Canadian wildfire
activity has pushed into the area due to northerly winds behind
the main cold front. Added patchy smoke to the forecast through
this evening...mainly north of Interstate 80.

A somewhat cooler airmass has spread across the region early this
morning with highs today struggling to reach the low to mid 60s
for most areas. The warmest locations should be further north and
east where more sunshine is expected this afternoon. The front is
expected to take another slow jog southwest this morning as
additional cooler air up north advects southward behind the strong
upper level low near the Great Lakes Region. NAEFS climo
probabilities still show 90th to 95th percentile PWs across
southeast Wyoming and the southern Nebraska panhandle with values
between 0.75 to 1.00 inch. With moisture advection and lift along
the Laramie Range and the cold front, expect Albany, Laramie, and
eastern Carbon Counties to have the best chances for widespread
showers and thunderstorms today...and likely multiple rounds
through this evening. Upper level jet is also forecast to
strengthen today across the central plains resulting in enhanced
diffluent flow aloft towards the right entrance region of the jet
streak...which should aid in additional lift across the area.
Increased POP between 70 to 90 percent along and west of the I-25
corridor. Based on recent high resolution model output, some
places may see another quick half inch of rain or more with
activity quickly developing around noon. Tapered POP as you head
east with probabilities closer to 20 to 40 percent towards Chadron
and Alliance. Thankfully, severe weather is not expected with
little to no shear present.

Friday will be similar, but precipitation chances won't be quite
as high due to limited to no instability and the frontal boundary
much further south. High temperatures are forecast to be in the
60s to low 70s. Any rain showers should be confined to the
mountains and along and south of the Interstate 80 corridor. All
models then show an upper ridge axis drifting east out of the
Great Basin Region and into the northern and central Front Range
for Saturday. Expect a warming trend with highs back into the 70s
in all locations and some low 80s possible further north.

.LONG TERM...(Saturday night through Wednesday)
Issued at 200 AM MDT Thu May 18 2023

The GFS and ECMWF are starting to show closer solutions for Sunday
night through Tuesday, but then begin to divert Tuesday night. The
upper level ridge shifts eastward Saturday night through Monday,
before it is broken down by a Pacific NW trough. As this trough
moves into Wyoming Monday night to Tuesday, and Pacific moisture is
advected into southeast Wyoming and the Nebraska panhandle, PWATs
jump up to 0.50 to 0.80 inches, even getting close to 1.00 inches in
the eastern Nebraska panhandle. This moisture, when paired with 500
to 1,000 J/kg of CAPE, will support shower and thunderstorm
development, however due to very weak flow, shear is less than 20
knots, so major severe storms are not expected. Coverage will likely
be widely scattered Sunday afternoon, becoming more scattered to
numerous going into Tuesday and Wednesday.

Temperatures will be highs in the 70s to low 80s with lows 40s to
50s. High temperatures may end up being slightly lower if overcast
skies develop earlier in the day.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 135 AM MDT Thu May 18 2023

Rain shower coverage has decreased, but still isolated to scattered
showers moving east across southeast Wyoming and the Nebraska
panhandle. Still cannot rule out a few lightning strikes and rumbles
of thunder. Brief MVFR conditions due to low CIGs or poor visibility
may be possible in any showers/thunderstorms passing over a
terminal. The cold front has passed through, so MVFR to IFR CIGs
have developed, and will likely persist until near 18Z. Areas of fog
possible due to light winds and residual moisture as well, mainly in
the Nebraska panhandle. Thursday afternoon, after 18Z expect another
round of VCTS/VCSH. Showers and thunderstorms will begin to taper
off between 02Z and 05Z.

Areas of smoke and haze are currently impacting KCDR and KAIA,
dropping the VIS to IFR. This will likely continue through the next
24 hours.

&&

.FIRE WEATHER...
Issued at 134 AM MDT Thu May 18 2023

No fire weather concerns through this weekend due to green up
conditions and another chance for wetting rainfall today.

&&

.HYDROLOGY...
Issued at 134 AM MDT Thu May 18 2023

No major changes to hydrology concerns for the next 24 to 48
hours. Snowmelt in the mountains will continue through this
weekend in addition to additional runoff from locally heavy
showers and thunderstorms, particularly today and tonight. A
Flood Warning remains in effect for the Little Snake River until
further notice with river level fluctuating between minor to
moderate flood stage near Baggs and Dixon. A Flood Watch remains
in effect along the Upper North Platte River from Saratoga to
Sinclair, which may approach flood stage as early as Friday, but
more likely later this weekend.

In addition, will have to watch the Encampment River and Laramie
River with forecasts showing river levels near or just below
Action Stage Friday and through the weekend. Decent precipitation
today may result in additional rises.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...LK
AVIATION...LK
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, May 18, 4:04 AM MST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
504 AM MDT Thu May 18 2023

WYZ103>107-109>118-191115-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
504 AM MDT Thu May 18 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Another round of showers and thunderstorms are expected to form
late this morning over the mountains and track southeast over the
area into this evening. These thunderstorms may track over the
same area through the afternoon and produce heavy rainfall along
with small hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A drier airmass will limit thunderstorm coverage into the weekend.
Thunderstorms will return to southeast Wyoming by early next week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-191115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
504 AM MDT Thu May 18 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Another round of thunderstorms are possible today with drier
conditions expected for this weekend. The best chance for
thunderstorms will be across the southern Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 18, 8:58 AM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
958 AM MDT Thu May 18 2023

WYZ101>119-191700-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
Including the cities of Douglas, Glenrock, Bill, Deer Creek,
Lusk, Redbird, Garrett, Esterbrook, Seminoe Dam, Medicine Bow,
Shirley Basin, Bordeaux, Wheatland, Guernsey, Torrington,
Rawlins, Arlington, Elk Mountain, Baggs, Saratoga, Encampment,
Centennial, Albany, Laramie, Bosler, Buford, Pumpkin Vine,
Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne,
and Pine Bluffs
958 AM MDT Thu May 18 2023

A weak cold front moved through southeast Wyoming last night which
allowed for Canadian high pressure to build into the area. Along
with this Canadian high pressure, areas of smoke from Canadian
Wildfires has begun to seep into southeast Wyoming. This smoke
has been fairly dense especially along and east of the I-25
corridor where the visibility had dropped below one mile at times
this morning around Torrington. The smoke will continue to spread
south and west through the remainder of the day and tonight.

If you are outdoors please be extra cautious and avoid prolonged
exposure to smoke.
Special weather statement, May 18, 10:16 AM MST, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1116 AM MDT Thu May 18 2023

WYZ106-115-116-181800-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Laramie Valley WY-
1116 AM MDT Thu May 18 2023

...A strong thunderstorm will impact portions of east central Albany
County through NOON MDT...

At 1115 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Bosler, or 29 miles north of Laramie, moving southeast
at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Albany
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 10577 4180 10567 4172 10532 4151 10553
TIME...MOT...LOC 1715Z 305DEG 18KT 4173 10567

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Natoli

The radar

The Cheyenne radar (KCYS), 66 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Albany

When
May 18, 10:28 AM MST to 10:42 AM MST
Where
Albany County, 3.38 mi NE of Laramie to 6.19 mi NE of Laramie
Rating
EFU
Path length
3 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
41.350, -105.553

In the late morning hours of Thursday, 18 May, 2023,|a semi-sustained updraft was able to maximize the local near-surface|vorticity of a low-topped thunderstorm in Laramie Valley north of|the town of Laramie. As a result, several funnel clouds occurred near|11:20am to 11:25am MDT. Funnel pictures were initially elevated and|horizontal in nature. Additional pictures and several videos then showed|clear evidence of a more vertical circulation taking place. This vertical|circulation was able to connect with the ground per evidence of a|large dust circulation from several videos and pictures. Approximate|touchdown points have been officially updated in the NWS Damage|Assessment Toolkit Viewer based on radar, pictures, videos, and|emergency management accounts. No known damage occurred as a result|of this tornado as it remained in open space NE of Laramie, WY. NWS|meteorologists surveyed the accessible areas NE of Laramie and determined|no damage indicators were impacted. Thus, a tornado rating of EF-Unknown|(EF-U) has been determined. No injuries or fatalities.

Thunderstorm Wind, Laramie

When
May 18, 1:20 PM MST
Where
Laramie County, 4.18 mi S of (82v)pine Bluffs Airport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.090, -104.120

A trained weather spotter located 7 miles SW of Pine Bluffs reported pea sized hail and estimated wind gusts to 60 MPH.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyThe tornado archive for Wyoming, 2023Warnings in Wyoming, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088367, 1088368.